Statins [3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR) inhibitors] have improved the treatment of hypercholesterolemia and associated cardiovascular diseases. However, adverse effects such as myopathy (myalgia, immune-mediated and rhabdomyolysis), hepatotoxicity, and peripheral neuropathy have been reported. Advanced age, low body mass index, diabetes mellitus, untreated hypothyroidism, renal or hepatic disease, SLCO1B1 (solute carrier organic anion transporter family, member 1B1) polymorphisms, statin dose and duration, and interacting medications are associated with increased risk for statin-induced myopathy. Statin-induced immune-mediated necrotizing myopathy is characterized by persistently increased or rising creatine kinase after statin withdrawal, muscle weakness persisting for 12 weeks or longer after statin cessation, electromyogram showing muscle irritability, magnetic resonance imaging showing muscle edema, or a muscle biopsy showing necrotizing myopathy in the absence of significant inflammation. Although guidelines to monitor for statin-induced myopathy have been proposed, diagnosis remains challenging owing to variants of statin-induced myopathy, other causes of myopathy, variable response to statin cessation, varying risk associated with the SLCO1B1*5 allele, and lack of specific diagnostic tests.
Antibodies against HMGCR, the pharmacologic targets of statins, are mainly associated with statin-induced immune-mediated necrotizing myopathy and, less commonly, in statin-unexposed patients. The presence of HMGCR antibodies appears to be helpful in both differential diagnosis and management as reported in this case. Whereas certain statin-induced myopathies may be self-limiting, myopathy associated with HMGCR antibodies may not resolve with discontinuation of the statin and may require immunosuppressive therapy. It may also be helpful to exclude a diagnosis of autoimmune myositis characterized by shared overlapping clinical features and diverse autoantibodies. Nevertheless, a muscle biopsy is necessary to determine the actual pathology and exclude etiologies such as dystrophy and metabolic or inflammatory autoimmune myopathies. This case highlights the importance of understanding the spectrum of statin-induced myopathies, their mimics, and the emerging diagnostic relevance of HMGCR antibodies in screening and monitoring at-risk patients on statin treatment.
Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.
Authors' Disclosures or Potential Conflicts of Interest: No authors declared any potential conflicts of interest.
- Received for publication January 12, 2015.
- Accepted for publication January 20, 2015.
- © 2015 American Association for Clinical Chemistry